General

  • I am confused about the benefit of taking asprin to prevent a stroke. A recent newspaer articel quoted a report the asprin caused more harm than good.

    The report quoted results from a health group taking asprin - the deleterious side effects were greater than the benefits (prevention of heart attck or stroke) However, the situation when asprin is given after a stroke to prevent further stokes is different. Asprin has been shown to be of benefit after an ischamic stroke. The degree of benefit is difficult to assess. For example, asprin after a stroke may reduce the chance of a furhter stroke over the next 3 years from 15 % to 10%. This could be said to be a reduction of 33%. A 33% reduction sounds impressive. Looked at another way, if 100 patients were treated with asprin for 3 years, 90 would not have had a further stroke, compared with 85 who would not have had a stroke without asprin. That is 5 out of 100 would be saved from having a stroke; or or 20 patients would need to be treated for 3 years to prevent one stroke. This would be balanced against the risk of an asprin-indiced haemmorhage, which gives a different perspective of the 33% relative reduction of stroke.

  • I recently had my blood pressure checked and my doctor said it was a little on the high side but if I changed my diet and exercised more it would help lower it. How does physical activity lower blood pressure?

    Part of the explanation is that exercise produces weight loss and increased sensitivity to insulin (a hormone involved in the control of blood sugar), which in turn decrease blood pressure. But more directly, physical activity makes the heart stronger, and a stronger heart can pump more blood with less effort. This means less pressure on the walls of the arteries as blood flows from the heart to your tissues.

    Physical activity also appears to improve endothelial function, the ability of blood vessels to dilate in response to increased blood flow, and may decrease the activity of the sympathetic nervous system, which causes blood pressure to rise when you are under stress.

  • I had Guilliam barre syndrome two years ago. Should I get the flu injection?

    Most neurological disorders (stroke Pakinson''s disease, epilepsy, migraine) are not caused by an immune reaction in the nervous system so there is no problem with immunisations in these conditions. A few neurological disorders, including GBS, result from an abmormality of the immune system. Even in theses disorders, it is unlikely that the flu injection will cause any problems or flare-up of the disorder but it is best to discuss this with your neurologist.

  • What medications are used for restless leg syndrome?

    The most commonly used medications are those used to treat Parkinson's disease. These are medications which contain L-Dopa (Sinemet and Madopar) or which stimulate the release of dopamine in the brain (Permax and Ropinirole). Sometimes clonazepam tablets at bedtime can be helpful.

  • I have high blood presuure and have read that I should limit my salt consumption - how can I do this?

    Taking salt out of the kitchen and off the dining room table is the first step. But these measures alone won’t make much of a dent in your sodium intake.

    That’s because only 10% of sodium intake comes from salt added at the table or in cooking. Another 10% occurs naturally in food. But the vast majority -- 80% -- derives from processed and restaurant foods. And this is where you should focus most of your attention by doing the following:

    Minimize your intake of processed and packaged foods. Almost all frozen dinners, canned foods, processed meats, savory snacks, bottled sauces and dressings, and condiments are high in sodium.

    Read labels for sodium content and try to select products that contain less than 200 mg of sodium per serving.

    Look for foods with reduced-sodium labels. A label that says “low sodium” means the product contains less than 140 mg per serving; “very low sodium” indicates 35 mg or less, and “sodium free” is less than 5 mg. Foods labeled unsalted or no-salt-added contain no or only naturally occurring sodium.

    Not all manufacturers use labels to draw attention to their reduced-sodium products and not all brands in the same category contain the same amount of salt. For example, the amount of sodium in a cup of canned cream of tomato soup ranges from 340–950 mg, depending on the brand, and the sodium content for various spaghetti sauces runs from 270–770 mg per half cup.

    Just because a food does not taste salty does not mean that it is low in salt. While potato chips, hot dogs, and pickles are obviously high in salt, so are many breakfast cereals (up to 450 mg per cup) and breads (up to 400 mg for two slices), because they contain sodium-containing ingredients such as baking soda and baking powder.

    Choose fresh fruits and vegetables more often. These foods are naturally low in sodium and are good sources of potassium, a mineral that helps blunt the blood pressure–raising effects of sodium in the diet.

  • My doctor tells me I have an essential tremor. This affects my head and hands. Is it due to stress?

    Benign essential tremor is not caused by psychological factors. It is often an inherited disorder, therefore running in families but with varying severity in different members of the family. The tremor is worse with tenseness, anxiety and anything which results in a surge of adrenaline. A usual treament is mediaction which blocks the effects of adrenaline, that is, beta blocking agents such a proprandol.

  • I saw a television program recently about a disease which I think was called progressive supranuclear plasy. Is this a neurological disorder?

    Progressive supranuclear palsy (PSP) is a progressive disease with some similarities to Parkinson's disease. PSP has different changes in the affected nerve cells from PD, but it affects the motor (movement) system. The word supranuclear refers to the site in the brain of the changes causing the cardinal feature of PSP, the inability to move the eyes properly. Falls occur early in PSP whereas they are a late feature of PD and PSP is often more rapidly progressive and less responsive to treatment.

  • My friend wants to take the drug ecstasy. He has a cerebral cavenous angioma. Is it safe for him to tkae ecstasy?

    Ecstasy can cause seizures and sleep deprivation can occur in someone taking it. There is an extra risk for him of having seizures if he takes this drug.

  • Last weekend I noticed I coudn't walk properly because my right foot dragged. My doctor has told me it is foot drop and he refered me to a neurologist. What is foot drop?

    Foot drop is caused by weakness of the muscles at the front of the lower leg which lift the toes and foot up when walking. When you take a step forward with the right foot, instead of the toes being held up clear of the ground, the foot flops onto the ground. At the start of your next step with your right foot, the toes are not lifed and the could catch on the ground causing you to trip so that you have to take a higher step with the right leg to get the toes clear of the ground. It seems that your foot drop came on suddenly and you do not mention any pain. There are several causes of foot drop and a possibility is that you have put pressure on the nerve that winds around the outside of the leg just below the knee.

  • I have to take a number of medicines every day but I struggle with failing eyesight and my memory isn't as good as it used to be. What can I do to ensure I don't forget to take them or confuse them?

    You are sensible to be concenred and there are a very easy ways you can ensure you don't make mistakes with your medication.

    * Try wrapping rubber bands around each pill bottle equaling the number of daily doses. Remove one band each time you take the medication, and then replace all of the bands for the following day.

    * Keep a medication chart in order to record whether you have taken your pills. This can be a simple dry-erase board on the fridgedoor; put a check next to each medication after you take it.

    * Use an alarm on your watch or cell phone to remind you when it's time to take your medication.

    IF YOU HAVE VISION LOSS:

    * Use a medication organizer or "dosette" to keep track of your pills, and put larger-type labels on each compartment so that you can read the days of the week and the times of day. Ask a family member or friend to fill the medication organizer for you each week. Most pharmacies will do this for you as well.

    * Keep a magnifier handy with your pills.

    * Ask your pharmacist to use different-size bottles when dispensing similarly shaped pills.

Pages